MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - IPC® M5 AND M4 30K; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - IPC® M5 AND M4 30K; BUR, EAR, NOSE AND THROAT
Model Number 1884070RTD
Medical Device Problem Codes Overheating of Device (1437); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via a manufacturer representative that the three burs were smoking and giving off black residue in the nasal cavity during a functional endoscopic sinus surgery (fess) procedure.They switched to a second handpiece and still had the same issue.It wasn't until the fourth bur that the smoking had stopped.The devices were used for a frontal sinus drill out/ thick bone drill out.The irrigation was attached and was working at 30k rpm.The handpieces also became very warm gradually, both of the handpieces were functioning with burs at first.It was noted that the console was working properly.The hcp confirmed that the burs were not re-used or reprocessed.There was a procedure delay of less than 1 hour.It was also noted that they were successful with some burs from the different batch.There was no patient impact or injury.Upon follow-up, it was reported that there were a total of five burs that were smoking during the procedure.
 
Additional Manufacturer Narrative
Analysis found that there was a residue consistent with biological contaminants on the devices.Visually, there were varying degrees of biological contaminants compacted into the diamond grit of the burs.There were varying degrees of damage to the spiral wraps.The assembly of the burs includes a sleeve placed on the inside diameter of the inner assembly (next to the spiral wrap).The damage to the spiral wrap appears to have caused damage to the sleeve such as, misalignment, twisted, and blocked.Although the customer indicated the irrigation was working, the damage to the sleeves would have reduced the performance of the irrigation or blocked it completely.The reported black material was likely coagulated biologics discolored from temperature of the bur.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - IPC® M5 AND M4 30K
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8339246
Report Number1045254-2019-00081
Device Sequence Number14024611
Product Code EQJ
UDI-Device Identifier00643169434646
UDI-Public00643169434646
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/23/2020
Device Model Number1884070RTD
Device Catalogue Number1884070RTD
Device Lot Number0216476686
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer02/19/2019
02/19/2019
Initial Report FDA Received Date02/14/2019
Supplement Report FDA Received Date03/18/2019
03/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1